Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 152, NWS Nashville, TN

May 1, 1997Bledsoe County, Sequatchie County, Van Buren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 1, 1997, 2:00 AM CDT for Bledsoe County, Sequatchie County, Van Buren County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 1997, 2:00 AM CDT (07:00 UTC)
Expired
May 1, 1997, 2:45 AM CDT
In force
45 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Bledsoe County, TN, Sequatchie County, TN, Van Buren County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 010704 RRA
SVRBNA
TNC007-153-175-010745-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
200 AM CDT THU MAY 1 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST TENNESSEE
 
   ...BLEDSOE COUNTY...NORTHERN SEQUATCHIE COUNTY
   ...VAN BUREN COUNTY
 
AT 158 AM CDT A SEVERE THUNDERSTORM WAS MOVING ACROSS SOUTHERN WARREN
COUNTY ABOUT 15 MILES SOUTHWEST OF SPENCER MOVING EAST AT 40 MPH. THIS
STORM WILL LIKELY PRODUCE LARGE HAIL AND WIND DAMAGE. THE STORM WAS
MOVING TOWARDS THE CITIES OF SPENCER AND CAGLE AND SHOULD BE THERE BY
220 AM...AND SHOULD BE IN THE PIKEVILLE VICINITY SHORTLY AFTER 230 AM.
THE COFFEE COUNTY SHERIFF OFFICE REPORTED DIME SIZE HAIL IN MANCHESTER
FROM THIS STORM AT 148 AM CDT.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:00 AM CDT, 0 minutes earlier.

Area forecast discussion, May 1, 2:00 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 AM CDT THU MAY 01 1997

BKN LINE CNVTN MOVG STEADILY EWD AND SHOULD EXIT MID TN BFR 09Z. SATLT
LOOP DEPICTS RAPID CLRG TAKING PLACE IMMEDIATELY BHND SFC BNDRY THUS BY
SR SKIES SHOULD BE CLR OVR W HALF OF MID TN AND BECMG CLR OVR ERN
COUNTIES SHORTLY AFT SR.

CAA IN LWR LAYERS WL MDT LATR TDY AS SFC/H8 RDG AXIS SETTLES OVR RGN.
MOS GUID HAS BEEN PROJECTG TEMPS IN THE MID 60S ON THE LAST 2 00Z RUNS
WHILE BUMPG UP TO ARD 70 ON THE 12Z RUNS. SINCE PLENTY OF SUNSHINE
XPCTD TDY AND NW SFC FLOW WL ABATE THIS AFTN AS RDG BUILDS IN...PREFER
GOING ABT A CAT ABV 00Z MOS GUID.

AFT CLR/CALM NIGHT TNGT....XPCT ANOTHER CHG IN WX PATTERN OVR MID TN BY
FRI. S/W IN UPR LVL NW FLOW DIGS SEWD INTO CNTRL PLAINS. THIS WL
STRENGTHEN LOW LVL SLY FLOW FRI PULLING PLENTY OF GLF MSTR INTO
MID-SOUTH. BLV THAT WAA SHWRS COULD OCCUR ACRS AREA ON FRI WITH BEST
CHCS FOR WDSPRD CNVCTN OVR MID-STATE HOLDING OFF UNTIL FRI EVE. SVR WEA
PARAMETERS APPR TO BE BETTER DEFINE WITH THIS SYS (...AND HOPEFULLY THE

ETA IS WAY OFF BASE WITH ITS SVR WX PARAMETERS). DUE TO INCRSG
CLDINESS...PRFER TEMPS CLOSER TO FAN ON FRI.
09

BNA 68/47/76 003

In the hours before

Special weather statement, Apr 30, 11:57 PM CDT, 2 hours 3 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-010600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1157 PM CDT WED APR 30 1997

...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR
STEWART...HOUSTON...BENTON...HUMPHREYS...DECATUR...PERRY AND
MONTGOMERY COUNTIES...

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR
ROBERTSON...CHEATHAM...DICKSON...HICKMAN...LEWIS...WAYNE...LAWRENCE..
.DAVIDSON...WILLIAMSON...MAURY...GILES...MARSHALL...LINCOLN...MOORE..
.BEDFORD...RUTHERFORD...WILSON...CANNON...SUMNER...TROUSDALE...SMITH.
..DEKALB...PUTNAM...OVERTON...JACKSON...MACON CLAY AND PICKETT
COUNTIES.

TT
Special weather statement, May 1, 12:01 AM CDT, 1 hour 59 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-010600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1157 PM CDT WED APR 30 1997

...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR
STEWART...HOUSTON...BENTON...HUMPHREYS...DECATUR...PERRY AND
MONTGOMERY COUNTIES...

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 3 AM CDT FOR
ROBERTSON...CHEATHAM...DICKSON...HICKMAN...LEWIS...WAYNE...LAWRENCE..
.DAVIDSON...WILLIAMSON..B.MAURY...GILES...MARSHALL...LINCOLN...MOORE..
.BEDFORD...RUTHERFORD...WILSON...CANNON...SUMNER...TROUSDALE...SMITH.
..DEKALB...PUTNAM...OVERTON...JACKSON...MACON CLAY AND PICKETT
COUNTIES.

TT
Local storm report, May 1, 12:19 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1219 AM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    BUMPUS MILLS              TN   .75 INCH HAIL
04/30/97   STEWART                        REPORTED BY WEATHER SPOTTER

0925 PM    WOODLAWN                  TN   .75 INCH HAIL
04/30/97   MONTGOMERY                     REPORTED BY WEATHER SPOTTER

0933 PM    2S FORT CAMPBELL          TN   .75 INCH HAIL
04/30/97   MONTGOMERY                     REPORTED BY WEATHER SPOTTER

1040 PM    5W ORLINDA                TN   WIND DAMAGE
04/30      ROBERTSON                      TWO TREES OVER POWER LINES
                                          REPORTED BY LOCAL ELECTRIC
                                          COMPANY

TROUTMAN
Local storm report, May 1, 12:20 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1219 AM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    BUMPUS MILLS              TN   .75 INCH HAIL
04/30/97   STEWART                        REPORTED BY WEATHER SPOTTER

0925 PM    WOODLAWN                  TN   .75 INCH HAIL
04/30/97   MONTGOMERY                     REPORTED BY WEATHER SPOTTER

0933 PM    2S FORT CAMPBELL          TN   .75 INCH HAIL
04/30/97   MONTGOMERY                     REPORTED BY WEATHER SPOTTER

1040 PM    5W ORLINDA                TN   WIND DAMAGE
04/30      ROBERTSON                      TWO TREES OVER POWER LINES
                                          REPORTED BY LOCAL ELECTRIC
                                          COMPANY

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:53 PM CDTSevere Thunderstorm WarningOHXStewart37 min
Apr 30, 9:16 PM CDTSevere Thunderstorm WarningOHXMontgomery44 min
Apr 30, 10:30 PM CDTSevere Thunderstorm WarningOHXRobertson30 min
May 1, 1:40 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.